MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-352
Medical Device Problem Codes Crack (1135); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 01/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
A dr revised an exeter hip stem as it appeared to have fractured when viewed on x-ray.The patient said she was walking downstairs a few days prior to (b)(6) and she missed a step and landed heavily and felt something crack in her left leg.The surgeon removed the exeter stem and head and replaced it with a restoration modular prosthesis.The surgeon commented that the patient had a trident cup insitu with a ceramic liner.
 
Event or Problem Description
A dr revised an exeter hip stem as it appeared to have fractured when viewed on x-ray.The patient said she was walking downstairs a few days prior to christmas and she missed a step and landed heavily and felt something crack in her left leg.The surgeon removed the exeter stem and head and replaced it with a restoration modular prosthesis.The surgeon commented that the patient had a trident cup insitu with a ceramic liner.
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving an exeter stem was reported.The event was confirmed by medical review.Method & results: device evaluation and results: visual inspection: visual inspection was performed as part of the material analysis report (mar), dated 17 may 2019.This inspection indicated: visual analysis: the returned devices were examined with the aid of a stereomicroscope at magnifications up to 20x.The distal section of the returned hip stem is approximately 3.2 in long from tip to fracture surface.Damage consistent with explantation was observed on the distal fracture surface.This explantation damage obscured the fracture surface; no further analysis was performed on this surface.Macroscopic surface features on the proximal fracture surface indicate the fracture initiated on the lateral surface and propagated toward the medial surface.The proximal fracture surface was analyzed further using a scanning electron microscope (sem).Dimensional & functional inspection: not performed as the reported device was implanted and subsequently explanted.The device was returned damaged and in its current condition would not be an accurate reflection of its original manufactured condition.Material analysis: a material analysis has been performed.The report concluded: the stem fractured in fatigue with the final fracture occurring in overload.Damage was observed near the location of fracture origin, consistent with contact against a hard object.Eds showed the stem was consistent with an astm f1586 alloy.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided x-ray and explant photos by a clinical consultant indicated: cementation defects around the proximal exeter stem section have contributed to progressive loss of fixation around the proximal stem section contributing to an overload condition with fatigue build-up ending in a fatigue fracture after some 7-years exactly at the location of peak overload.The patient fall represented quite likely the final trigger for fracture and the patient¿s morbid obesity should also be considered a secondary factor to contribute to failure requiring revision surgery some 7-years after primary arthroplasty.Does the review identify any procedural related factors that contributed to the event? cementation defects around the proximal exeter stem section.Does the review identify any patient related factors that contributed to the event? morbid obesity (bmi>40) should be considered a secondary factor to contribute to overload.The patient fall should be considered the final trigger for device fracture in a device with already significant fatigue build-up.Does the review identify any device related factors that caused or contributed to the adverse event? no device-related factors are associated with any of the implanted devices.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the investigation concluded that crack/fracture of the stem was caused by cementation defects around the proximal exeter stem section have contributed to progressive loss of fixation around the proximal stem section contributing to an overload condition with fatigue build-up ending in a fatigue fracture after some 7-years exactly at the location of peak overload.The patient fall represented quite likely the final trigger for fracture and the patient¿s morbid obesity should also be considered a secondary factor to contribute to failure requiring revision surgery some 7-years after primary arthroplasty.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.Product surveillance will continue to monitor for trends.Corrective action/preventive action: no action is required at this time as there is no indication to suggest a product non-conformity or unanticipated hazard.

Brand Name
EXETER V40 STEM 37.5MM NO 0
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8281204
Report Number0002249697-2019-00330
Device Sequence Number19253917
Product Code JDI
UDI-Device Identifier04546540153241
UDI-Public04546540153241
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0580-1-352
Device Lot NumberG3302292
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2019
Initial Date Received by Manufacturer 01/02/2019
Supplement Date Received by Manufacturer06/06/2019
Initial Report FDA Received Date01/28/2019
Supplement Report FDA Received Date07/02/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient Weight150